Hail, Hitchcock
- When
- August 13, 10:08 PM CST
- Where
- Hitchcock County, 0.53 mi W of Culbertson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.230, -100.840
During the late evening a strong thunderstorm moved over Culbertson. Nickle size hail was reported with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late evening a strong thunderstorm moved over Culbertson. Nickle size hail was reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 8:34 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 834 PM MDT THU AUG 13 2015 .UPDATE... ISSUED AT 828 PM MDT THU AUG 13 2015 THE CURRENT STORM COMPLEX IN CENTRAL AND SOUTH CENTRAL NEBRASKA IS CONTINUING TO MOVE TO THE SOUTH AND APPROACHING OUR FORECAST ZONES. RAP MODEL SOUNDINGS STILL INDICATE PLENTY OF DCAPE AND MUCAPE IN THE PROFILE...AND WRF MODEL RUNS HAVE THE STORM CONTINUE TO THE SOUTH FOR LOCATIONS EAST OF HIGHWAY 83. UPDATED THE POPS AND QPF EXPECTED FOR THE STORM FOR THE LATE EVENING AND OVERNIGHT HOURS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 156 PM MDT THU AUG 13 2015 FORECAST CONCERN WILL BE COVERAGE/INTENSITY OF THUNDERSTORMS. SATELLITE SHOWING THAT A COUPLE OF SHORTWAVES TO OUR NORTHWEST AND NORTH THAT ARE EXPECTED TO COME THROUGH TONIGHT. MODELS LOOKED FINE AT MID AND UPPER LEVELS. THE SREF STARTED OUT A LITTLE BETTER THAN THE REST OF THE OUTPUT FOR THE SURFACE WIND AND PRESSURE FIELD. THE GFS AND CANADIAN DOING A LITTLE BETTER THAN THE REST OF THE OUTPUT WITH THE LOW LEVEL THERMAL FIELD. TONIGHT...AT THIS TIME...A SURFACE TROUGH/DRYLINE EXTENDS FROM NEAR CHEYENNE WELLS TO NEAR GOODLAND INTO CENTRAL DUNDY COUNTY. LITTLE TO NO CAP IS NOW ALONG/NEAR THAT BOUNDARY. FIRST SHORTWAVE TROUGH/DECENT PV ANOMALY IS APPROACHING FROM THE NORTHWEST. CUMULUS HAS STARTED TO DEVELOP ALONG THIS BOUNDARY WITH SOME THUNDERSTORMS ALREADY IN OR NEAR SOUTHERN CHEYENNE COUNTY COLORADO. A SECOND SHORTWAVE IS EXPECTED TO MOVE THROUGH THE NORTHEASTERN PORTION OF THE AREA DURING THE LATE EVENING INTO EARLY OVERNIGHT PERIOD. AT THE SAME TIME...A WEAK LEFT FRONT QUADRANT OF THE UPPER JET WILL AFFECT THE EAST/NORTHEAST PORTION OF THE AREA FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS. MODELS DISAGREEING ON WHERE TO START THE CONVECTION AND WHERE TO HAVE THE MOST WIDESPREAD CONVECTION. CLUSTERING OF THE GUIDANCE WOULD SUPPORT WHERE THE CONVECTION IS CURRENTLY GOING ON. OVERALL THE NORTHWEST THIRD TO HALF WILL SEE THE CONVECTION STARTS THIS AFTERNOON. THE CURRENT CONVECTION MOVES OFF TO THE SOUTH OR WEAKENS. THEN A SECOND CLUSTER OF STORMS DEVELOPS TO THE NORTH OF OUR AREA PER THE MID AND UPPER LEVEL LIFT AND GIVES THE NORTHEAST THE BETTER CHANCE DURING THE MIDDLE OF THE NIGHT. SO WILL START WITH THE HIGHER CHANCE INTO IN THE SOUTH AND THEN TRANSITIONS TO THE NORTHEAST. STORM MOTION IS NEAR 15 KNOTS. HOWEVER...IF STORMS START SLOWING DOWN...THEY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL DUE TO PWS NEAR 1.5 INCHES. NOT A LOT OF SPEED SHEAR BUT THE DIRECTIONAL SHEAR IS PRETTY GOOD. ALSO DCAPE IS RATHER HIGH. SO A FEW SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS FOLLOWED BY HAIL AS THE MAIN THREATS. FRIDAY...SOME MOISTURE AND INSTABILITY LOOKS TO BE TO NEAR 700 MB. HOWEVER A STOUT EML AND TOASTY 500 MB TEMPERATURES LOOK TO CAP OR SLOW DOWN CONVECTION FOR THE AFTERNOON. SO WILL KEEP IT DRY FOR NOW. PER THE CLUSTER OF 2 METER GUIDANCE AND BETTER PERFORMING GUIDANCE...WILL TEND TO GO NEAR TO SLIGHTLY BELOW THE WARMER GUIDANCE. LIKE THIS DUE TO A MORE UNFAVORABLE WIND FIELD FOR WARMING THE MAXES UP. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 310 PM MDT THU AUG 13 2015 FOR THE EXTENDED FORECAST PERIOD...A SIMILAR PATTERN TO WHAT WAS OBSERVED THESE PAST FEW WEEKS IS EXPECTED TO PERSIST. THEREFORE... STORM CHANCES CONTINUE EACH DAY FOR THE MOST PART. THERE ARE A COUPLE DAYS TO FOCUS ON FOR ENHANCED SEVERE WEATHER POTENTIAL AND HEAVY RAINFALL. BEGINNING WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT...BENIGN WEATHER IS FORECAST DUE TO THE LACK OF SUBSTANTIAL MOISTURE ALOFT AND SIGNIFICANT SHORTWAVE TROUGHS. DUE TO THE PERSISTENT BOUNDARY LAYER MOISTURE...CANT RULE OUT A COUPLE AFTERNOON THUNDERSTORMS DEVELOPING THAT LAST INTO THE EARLY EVENING HOURS. SOUTH WINDS SATURDAY INCREASE AND BECOME GUSTY BY LATE MORNING AHEAD OF AN INCOMING LEE TROUGH. NO CONCERNS WITH FIRE WEATHER ARE ANTICIPATED DUE TO FUEL GREENNESS FROM RECENT RAINFALL AND MINIMUM RELATIVE HUMIDITY IN THE 30 TO 40 PERCENT RANGE. ON SUNDAY...A WEAK SHORTWAVE TROUGH COMBINES WITH AN ENCROACHING COLD FRONT TO BRING A MUCH BETTER CHANCE FOR STORMS. IN ADDITION... POOLING MOISTURE BEHIND THE FRONT ENHANCES THE ENVIRONMENT...PRIMING IT FOR SEVERE WEATHER AND HEAVY RAINFALL. SBCAPE NEAR 2500 J/KG... 850-500 MB LAPSE RATES OF 7-8 C/KM...BACKED NORTHEAST SURFACE WINDS AND PWATS INCREASING TO 1.60" ALL FAVOR SEVERE STORMS WITH A HEAVY RAINFALL POTENTIAL. HOWEVER...MARGINAL 0-6 KM BULK SHEAR NEAR 30 KTS DON'T INCREASE CONFIDENCE IN A FORECAST FOR SUBSTANTIAL SEVERE THUNDERSTORMS. MUCH HIGHER SHEAR IS FORECAST OVER THE NEBRASKA PANHANDLE WHERE THE UPPER LEVEL WIND MAXIMA ASSOCIATED WITH THE SHORTWAVE TROUGH PASSES OVER. THIS WILL BE SOMETHING TO WATCH. AFTER A BRIEF CALM IN THE UPPER LEVEL PATTERN MONDAY AND TUESDAY... ANOTHER...MUCH MORE SIGNIFICANT...SHORTWAVE TROUGH IS EXPECTED TO EJECT OVER THE PLAINS BY MID-WEEK. FORECAST GUIDANCE AND ENSEMBLE MEMBERS INDICATE A VAST AMOUNT OF MODEL SPREAD WHICH HINDERS FORECAST CONFIDENCE ON WHEN THIS SYSTEM EJECTS. AS DISTURBANCE EJECTS OVER THE PLAINS...AN SEVERE WEATHER OUTBREAK MAY BE POSSIBLE DEPENDING ON MOISTURE PARAMETERS...LOCATION AND MOVEMENT OF THIS TROUGH AND DRYLINE/FRONTAL LOCATIONS. THE NEGATIVELY TILTED SHORTWAVE TROUGH DOES DRAW THE EYE GIVEN THIS IS STILL THE WARM SEASON. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 529 PM MDT THU AUG 13 2015 VFR CONDITIONS ARE EXPECTED DURING THE TAF PERIOD FOR BOTH KGLD AND KMCK. THUNDERSTORMS ARE TRYING TO DEVELOP ACROSS THE TRI STATE AREA LATE THIS AFTERNOON INTO THE EARLY EVENING. AT THIS POINT...THERE IS NOT MUCH CONFIDENCE THAT STORMS WILL DEVELOP TO AFFECT KGLD OR KMCK IN THE NEXT 6 HOURS. THEREFORE...PLACED A VCTS MENTION FOR THE EARLY PORTION OF THE PERIOD. SOME GUIDANCE SUGGESTS THAT A COMPLEX OF STORMS WILL MOVE FROM CENTRAL NEBRASKA TO AFFECT THE KMCK TERMINAL LATER TONIGHT...BUT NOT EXACTLY SURE STORMS WILL STAY TOGETHER AND MOVE THROUGH. WILL ASSESS HOW STORMS ARE STAYING TOGETHER IN THE NEXT FEW HOURS TO DETERMINE IF AN UPDATE IS NEEDED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...MK SHORT TERM...BULLER LONG TERM...RRH AVIATION...MK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT THU AUG 13 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142045- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 243 PM MDT THU AUG 13 2015 /343 PM CDT THU AUG 13 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA DURING THE EVENING. SOME STORMS MAY BECOME SEVERE. IN THIS AREA...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG THE KANSAS AND NEBRASKA BORDER. THE MAIN THREATS WILL BE HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN ENHANCED CHANCE FOR STORMS WILL ARRIVE WITH A COLD FRONT SUNDAY EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE. IN ADDITION...HEAVY RAINS ARE POSSIBLE WITH SLOW MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT THU AUG 13 2015
KSZ013-027-140045-
WALLACE KS-SHERMAN KS-
622 PM MDT THU AUG 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 645 PM MDT...
AT 622 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF RULETON...MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WALLACE AND SOUTHWESTERN SHERMAN COUNTIES.
LAT...LON 3904 10205 3920 10205 3929 10203 3920 10167
3899 10174
TIME...MOT...LOC 0022Z 017DEG 10KT 3916 10188
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST NE KIT CARSON 38.77N 102.79W
08/13/2015 M55 MPH CHEYENNE CO MESONET
&&
TLYNCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 937 PM CDT THU AUG 13 2015 NEZ081-140300- RED WILLOW NE- 937 PM CDT THU AUG 13 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 1000 PM CDT... AT 934 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF MOOREFIELD...OR 8 MILES EAST OF CURTIS...MOVING SOUTHEAST AT 25 MPH. GOLF BALL SIZE HAIL AND WIND GUSTS OF 60 TO 65 MPH MPH HAVE BEEN REPORTED WITH THIS STORM. A WARNING MAY BE NEEDED FOR NORTHEAST RED WILLOW COUNTY IN THE NEAR FUTURE. LOCATIONS IMPACTED INCLUDE... BARTLEY. LAT...LON 4035 10020 4009 10019 4006 10023 4035 10047 TIME...MOT...LOC 0234Z 331DEG 20KT 4064 10035 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 947 PM MDT THU AUG 13 2015 KSZ002>004-140500- RAWLINS-DECATUR-NORTON- INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON 1047 PM CDT THU AUG 13 2015 A THUNDERSTORM COMPLEX MOVING INTO SOUTHWEST NEBRASKA IS PRODUCING STRONG WINDS AHEAD OF THE LINE OF STORMS. WIND GUSTS OF UP TO 52 MPH AT MCCOOK HAVE BEEN MEASURED. WIND GUSTS UP TO 55 MPH ARE EXPECTED AHEAD OF THIS STORMS. MONITOR NOAA ALL-HAZARDS WEATHER RADIO FOR THE LATEST WEATHER INFORMATION...FORECASTS...AND WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST MCCOOK 40.20N 100.62W
08/13/2015 M52 MPH RED WILLOW NE ASOS
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL CULBERTSON 40.23N 100.84W
08/13/2015 M0.88 INCH HITCHCOCK NE PUBLIC
&&
JNThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593774.